Intended for healthcare professionals

News

Coroners warn health secretary of clozapine deaths

BMJ 2018; 363 doi: https://doi.org/10.1136/bmj.k5421 (Published 27 December 2018) Cite this as: BMJ 2018;363:k5421
  1. Clare Dyer
  1. The BMJ

Coroners have alerted the health and social care secretary for England to two deaths from side effects of the antipsychotic clozapine and asked what action he intends to take to prevent future deaths.

Two coroners have sent “regulation 28” letters to Matt Hancock and two NHS trusts after the deaths of Julia MacPherson and Tom Jackson, amid concerns that healthcare staff may not be sufficiently aware of the drug’s serious side effects.

Coroners have a duty to send such letters if information emerges during an inquest that could be used to prevent other people from dying in the future.

MacPherson, who had addiction problems and borderline personality disorder, died aged 54 in May 2016 while being treated by Oxleas NHS Foundation Trust. She was put on a trial of clozapine, which her family claimed had “knocked her out” and made her “unrecognisable.” The coroner wrote to Hancock highlighting the trust’s failure to respond to the family’s concerns.

Jackson, who was subject to a compulsory mental health order, was 24 when he died in August 2016 as a result of “clozapine toxicity, pneumonia and treatment-resistant schizophrenia,” according to the coroner’s report on his death. He spent more than a year taking clozapine at St George’s Hospital in Stafford, which is run by Midlands Partnership NHS Foundation Trust, where his toxicity levels were insufficiently monitored.

The coroner wrote to Hancock, “It appears that many staff are not aware of the significance of this medication, particularly when considering the potential side-effects and warning signs of deterioration.”

Clozapine is an atypical antipsychotic mainly used to treat schizophrenia that fails to respond to other antipsychotics. Rare side effects include agranulocytosis, seizures, myocarditis, and severe, even fatal, constipation. Stopping smoking suddenly can increase plasma concentrations of clozapine.

The drug has been implicated in other deaths in the UK, including those of four men in a psychiatric unit at St Andrew’s Hospital in Northampton five years ago. An internal report said that staff should “be familiar with the side-effect profile and be alert to the possibility of a deterioration in physical health that may indicate a potentially serious or life-threatening adverse reaction or side effect.”

In 2012 the coroner investigating the death of Cheryl Davies said that clozapine had been a contributing factor. Two years later a coroner held that Christopher Paul Davies, aged 35, who was found unresponsive at home, had died unintentionally from clozapine poisoning.

In August 2017 a coroner inquiring into the death of a patient who had been taking clozapine wrote to the Medicines and Healthcare Regulatory Products Agency, suggesting that healthcare professionals might lack awareness of the risk of such gastrointestinal effects as pseudo-obstruction or paralytic ileus and their fast onset.

Last week Oxleas trust told the Observer newspaper that a multidisciplinary process had been put into place that would allow families’ concerns to be documented.1 Midland Partnership said that it would be increasing the frequency of clozapine monitoring.

Footnotes

  • Correction: The original final paragraph was not intended for publication and has now been removed.

References

View Abstract

Log in

Log in through your institution

Subscribe

* For online subscription